Oklahoma, 2024

Hail in Oklahoma, April 8, 2024

April 8, 2024 · NWS TSA · 1 event in 1 county or zone

Strong to severe thunderstorms spread into southeastern Oklahoma from north Texas during the late evening of the 8th. The strongest thunderstorm produced large hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms spread into southeastern Oklahoma from north Texas during the late evening of the 8th. The strongest thunderstorm produced large hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 8, 11:35 PM CST, 10 minutes earlier.

Area forecast discussion, Apr 8, 11:35 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1235 AM CDT Tue Apr 9 2024

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 956 PM CDT Mon Apr 8 2024

A surface boundary just south of the Red River has been the focus
for thunderstorm development the past few hours, with some of the
storms starting to cross the Red River into southeast Oklahoma at
this time. The best chance for strong to severe storms overnight
will remain across far southeast Oklahoma in the vicinity of this
boundary where dew points are currently in the mid 60s.

Additional showers and storms are expected to develop overnight
farther north, with another surface boundary just north of
Interstate 40 likely to provide a focus for this activity.

Have adjusted pops overnight based on current trends, with the
rest of the forecast on track at this time.

&&

.LONG TERM...
(Tuesday through Monday)
Issued at 220 PM CDT Mon Apr 8 2024

An elevated boundary setting up across TX will keep shower and
scattered storm chances going through Tuesday, with the highest
PoPs remaining south of I-40. The upper system will eject into the
plains Wednesday, which will spread higher coverage of rain and
scattered thunderstorms further north. PoPs will taper off
late Wednesday night as the upper system lifts northeast. The QPF
amounts over the next few days do not appear supportive of a flood
watch at this time. However, localized heavy rainfall will be
possible with any of the rounds of rain and storms over the next
few days, especially across southeast Oklahoma. Settled conditions
are expected starting Thursday and will continue through the rest
of the forecast period, along with warmer temperatures for the
upcoming weekend. Stayed fairly close to NBM temperatures
throughout the period.

&&

.AVIATION...
(06Z TAFS)
Issued at 1235 AM CDT Tue Apr 9 2024

Scattered showers with some thunderstorms continue across
southeast Oklahoma and into western Arkansas. This will continue
through the rest of the overnight hours, gradually spreading
northward. Showers/storms could approach northeast Oklahoma and
northwest Arkansas sites early this morning before moving out of
the area. A break in precipitation is expected before another
rounds could affect TAF sites by late afternoon and evening. MVFR
cigs are also expected to move into southeast Oklahoma tonight and
spread further northward, affecting other sites by late afternoon.

Bowlan

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   73  53  68  49 /  40  60  60  20
FSM   72  59  68  50 /  80  80  90  60
MLC   71  57  65  49 /  80  80  80  30
BVO   72  49  70  46 /  20  50  40  10
FYV   72  54  66  46 /  60  70  80  50
BYV   70  55  63  48 /  60  70  80  60
MKO   70  55  65  48 /  50  70  70  30
MIO   71  51  65  48 /  30  50  50  30
F10   70  55  63  49 /  60  70  70  30
HHW   67  58  67  49 /  90  90  90  50

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...05
LONG TERM....23
AVIATION...04
Hazardous weather outlook, Apr 8, 4:31 PM CST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
531 PM CDT Mon Apr 8 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
531 PM CDT Mon Apr 8 2024

...SEVERE WEATHER AND HEAVY RAIN POTENTIAL INCREASES TONIGHT INTO TUESDAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Far Southeast Oklahoma.
	ONSET...This Evening.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Evening.

FLASH FLOOD.
	RISK...Limited.
	AREA...Southeast Oklahoma.
	ONSET...This Evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...Southeast Oklahoma.
	ONSET...This Evening.

DISCUSSION...
Thunderstorms developing across West and Northwest Texas this
evening will spread east and expand in coverage and intensity
reaching southeast Oklahoma before midnight. Additional storms are
expected across northeast Texas which also will spread north into
southeast Oklahoma late this evening. Wind shear and instability
will be sufficient for some storms to become strong to severe.
Large hail near tennis ball size and damaging wind gusts to 70
mph will be the main threats, though a tornado warning or two will
be possible as low level winds become more favorable with time.
Multiple rounds of storms moving across the same area will lead to
locally heavy rainfall, especially far southeast Oklahoma where a
flash flood threat will be present overnight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential.
WEDNESDAY...Thunderstorm Potential...High Wind Potential...Heavy Rain Potential.
THURSDAY...Very High Fire Weather Potential...High Wind Potential.
FRIDAY...No Hazards.
SATURDAY...Very High Fire Weather Potential...High Wind Potential.
SUNDAY...High Wind Potential.

EXTENDED DISCUSSION...
An active weather pattern will set up through mid-week, with
numerous rounds of showers and thunderstorms likely across the
area as a slow moving storm system crosses the Southern Plains.
Severe weather concerns will diminish across the region by
Wednesday as instability becomes rather limited, but a few strong
to marginally severe storms will be possible until then, mainly
across southeast Oklahoma. Heavy rainfall will also become a
factor as showers and storms are slow to exit the region through
mid-week. Windy conditions will return over the weekend as
temperatures warm back into the 80s ahead of the next storm system
resulting in an increased wildfire threat.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Apr 8, 10:55 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1155 PM CDT Mon Apr 8 2024

OKZ073-090545-
Pittsburg OK-
1155 PM CDT Mon Apr 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PITTSBURG COUNTY
THROUGH 1245 AM CDT...

At 1154 PM CDT, Doppler radar indicated a strong thunderstorm near
Kiowa, moving north at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Mcalester...                      Krebs...
Kiowa...                          Savanna...
Alderson...                       Mcalester Regional Airport...
Haywood...                        Scipio...
Blanco...                         Pittsburg...
Arpelar...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3461 9588 3467 9588 3468 9589 3468 9599
      3508 9602 3504 9560 3461 9578
TIME...MOT...LOC 0454Z 182DEG 23KT 3469 9589

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The Norman radar (KTLX), 127 km away, was scanning. The volume nearest the first event began at 05:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pittsburg

When
April 8, 11:45 PM CST
Where
Pittsburg County, Arpelar
Measured
1 in hail
Reported by
Public
Coordinates
34.930, -95.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163023.